Hail, Sedgwick
- When
- May 9, 3:29 PM MST
- Where
- Sedgwick County, 2.94 mi NW of Ovid
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -102.420
Severe thunderstorms produced large hail across parts of Sedgwick and Phillips Counties. Damaging hail, up to the size of golfballs, was observed with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail across parts of Sedgwick and Phillips Counties. Damaging hail, up to the size of golfballs, was observed with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 2:05 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT FRI MAY 9 2008 .SHORT TERM...SHORTWAVE TROUGH MOVING ACROSS COLORADO TONIGHT INTO EARLY SATURDAY. RIBBON OF LIFT EXTENDS FROM SOUTHERN UTAH INTO EASTERN WYOMING AND WILL SLIDE EAST OVERNIGHT...EXITING EASTERN COLORADO IN THE MORNING. QUICK 5 DEGREES C OF COOLING ALOFT COMES OVERNIGHT...KEEPING SOME INSTABILITY AROUND...BUT LOW LEVEL MOISTURE IS LACKING WEST OF THE DRYLINE NOW JUST EAST OF STERLING AND AKRON. SLIM WINDOW OF OPPORTUNITY FOR STRONG STORMS EAST OF THIS BOUNDARY OVER THE NEXT COUPLE OF HOURS...THOUGH THE BETTER LIFT IS IN THE NEBRASKA PANHANDLE. ELSEWHERE WEAK CONVECTION IN THE AREA OF BEST LIFT SLIDING EAST OVERNIGHT AND THIS WILL PROBABLY DIMINISH SOME WITH THE LOSS OF HEATING. WITHIN A COUPLE HOURS AFTER SUNRISE SATURDAY WE SHOULD BE DOWN TO DWINDLING OROGRAPHIC SHOWERS IN THE MOUNTAINS. THE REAL STORY WITH THIS SYSTEM WILL LIKELY WIND UP BEING THE WIND IN ITS WAKE ON SATURDAY. MODEL SOUNDINGS SHOW 30 MPH WINDS NEAR GROUND LEVEL AND MORE LIKE 40 MPH AT 700 MB OVER THE NORTHEAST CORNER OF THE STATE. UNSTABLE ENOUGH FOR SOME GUSTS...THOUGH THE LOW LEVEL GRADIENT WILL BE DIMINISHING IN THE AFTERNOON AS THE MIXING DEEPENS. WENT WITH A BLEND OF GUIDANCE VALUES FOR THE WINDS WHICH INDICATES GUSTS APPROACHING 50 MPH OUT ON THE PLAINS...WITH DENVER SHIELDED FOR THE WORST OF IT. .LONG TERM...MODELS CONTINUE TO SHOW MID-TROPOSPHERIC RIDGING OVER THE ROCKY MOUNTAIN REGION ON SUNDAY WITH A 572 DECIMETER HT OVER THE FCST AREA AT MIDDAY. CURRENT FCST INDICATES MAX TEMPS NEAR 70F ON THE PLAINS AND 40S/50S IN THE MTNS...UNDER MOSUNNY SKIES. NO CHANGES NECESSARY HERE. BY MONDAY THE NEXT IN A SERIES OF SHORTWAVE TROUGHS DROPS OVER THE PACIFIC NORTHWEST CAUSING LIGHT WLY FLOW ALOFT OVER COLORADO ON SUNDAY TO SHIFT TO A STRONGER SWLY FLOW ON MONDAY. THE SHIFT SENDS DAYTIME TEMPS WELL INTO THE 70S AHEAD OF A SFC COLD FRONT POISED JUST NORTH OF THE COLORADO/WYOMING/NEBRASKA LINE LATE IN THE AFTERNOON AS PER THE NAM...GFS AND SREF. HOWEVER...THE ECMWF IS QUICKER TO DROP THIS FRONTAL BNDRY THRU ERN COLORADO. IT SHOWS THE FRONT AND A SFC LOW IN SERN COLORADO BY 00Z/WED. FOR NOW WILL GO WITH MAJORITY RULE AND KEEP FRONT RANGE AND ADJACENT PLAINS WARM AND DRY WITH OCCASIONAL GUSTY S-SWLY WINDS DURING THE DAY. ALTHOUGH FARTHER OUT ON THE PLAINS...MAY SEE A LATE DAY T-STORM OR TWO WHERE CAPES AND SFC DEWPTS WILL BE HIGHER EAST OF A DRY LINE/SFC TROUGH. ALSO SEE A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE HIGH COUNTRY WITH INCREASING MID-LEVEL MOISTURE. MONDAY NIGHT SHOULD SEE THE COLD FRONT SLIDE SOUTH THRU THE CWFA BUT N-NWLY LOW-LEVEL FLOW IMMEDIATELY BEHIND THE FRONT SHOULD DRY THINGS OUT SOME ON THE PLAINS DURING THE PRE-DAWN HOURS. BUT FCST SOUNDINGS AND CROSS SECTIONS SHOULD WINDS TURNING TO A NELY COMPONENT AS A RATHER ROBUST MID-LEVEL TROUGH DROPS SWRD OVER UTAH AND THEN OVER THE FOUR CORNERS AREA BY TUESDAY MORNING. GFS INDICATES LIGHT QPF ON THE PLAINS WITH GREATEST AMTS IN AND NEAR THE FRONT RANGE AND OVER THE PALMER DIVIDE. GFS ALSO BELIEVES IT WILL BE COLD ENOUGH FOR SNOW DOWN TO AROUND 5200 FT MSL IN THE MORNING...WITH 2-4 INCH ACCUMULATIONS IN FAVORABLE UPSLOPE AREAS OF THE FRONT RANGE FOOTHILLS AND PALMER DVD. NOT TOTALLY CONVINCED MODEL HAS A HANDLE ON THIS SYSTEM...SO NO MENTION OF SNOW BELOW 7000-7500 FEET FOR NOW. BUT WILL GO WITH BIG COOL DOWN TUESDAY WITH HIGH TEMPS BARELY IN THE 50S AT LOWER ELEVATIONS. OF NOTEWORTHY...LATEST ECMWF NOW LOOKS SIMILAR TO THE GFS SOLUTION. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE AS A COLD FRONT MOVES THROUGH OVERNIGHT. THE BEST CHANCE OF SHOWERS WILL BE FROM LATE EVENING THROUGH THE REST OF THE NIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL...WITH A SMALL THREAT OF MVFR CONDITIONS IN SHOWERS UNTIL MID MORNING SATURDAY. STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE SATURDAY MORNING WITH GUSTS AROUND 30 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT FRI MAY 09 2008 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT FRI MAY 09 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING HOURS AND CONTINUE OVERNIGHT AS A COLD FRONT MOVES THROUGH. MOST OF THE THUNDERSTORMS WILL BE WEAK...ALTHOUGH STORMS IN BETTER MOISTURE NEAR THE EASTERN BORDER COULD PRODUCE BRIEF HEAVY RAIN AND HAIL. THE SNOW LEVEL WILL BE ABOVE 9000 FEET THIS AFTERNOON...THEN LOWER TO AROUND 7000 FEET BY SATURDAY MORNING. A FEW INCHES OF SNOW MAY ACCUMULATE FROM THE SHOWERS IN THE HIGHER MOUNTAINS...BUT TRAVEL IMPACTS WILL BE LIMITED BY THE WARM TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SNOW AND RAIN IN THE MOUNTAINS SATURDAY MORNING...WITH A CHANCE OF RAIN ON THE PLAINS. BY SATURDAY AFTERNOON DRIER CONDITIONS WILL SPREAD ACROSS THE OUTLOOK AREA AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. THE NEXT CHANCE OF PRECIPITATION COMES LATE MONDAY INTO TUESDAY AS ANOTHER PACIFIC STORM SYSTEM IS STILL ANTICIPATED TO PASS OVER COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/BAKER
The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92789, 92790, 92791, 92792, 92793, 92794.